(Treatment for Amphetamine Overdose) "When significant oral toxicity is recent (eg, < 1 to 2 h), activated charcoal may be given to limit absorption, although this intervention has not been shown to reduce morbidity or mortality. Urinary acidification hastens amphetamine excretion, but it may worsen myoglobin precipitation in the renal tubules and thus is not recommended.
Statistics and other data on overdoses, including mortality estimates. Overdoses from all causes are examined, including alcohol, cocaine, and methamphetamine, in addition to heroin, fentanyl, and other opioids. Includes a subsection on naloxone, the opiate antagonist that can immediately reverse an opioid overdose.
(Methamphetamine Overdose) "Toxicity or overdose: Tachycardia, arrhythmias, chest pain, hypertension, dizziness, nausea, vomiting, and diarrhea can occur. CNS effects include acute delirium and toxic psychosis. Overdose can also cause stroke (usually hemorrhagic), seizures, muscle rigidity, and hyperthermia (> 40° C); all of these effects may precipitate rhabdomyolysis, which can lead to renal failure."
(Need for User Education on Overdose Prevention and Harm Reduction) "Our findings that an ambulance was called while the subject was still alive in only 10% of cases, and that a substantial minority of heroin users died alone, strongly suggest that education campaigns should also emphasise that it is safer to inject heroin in the company of others, and important to call for an ambulance early in the event of an overdose. Consideration should also be given to trialling the distribution of the opioid antagonist naloxone to users to reduce mortality from heroin use."
(Overdose Prevention a Priority) "A first priority for prevention must be to reduce the frequency of drug overdoses. We should inform heroin users about the risks of combining heroin with alcohol and other depressant drugs. Not all users will act on such information, but if there are similar behavioral changes to those that occurred with needle-sharing overdose deaths could be substantially reduced. Heroin users should also be discouraged from injecting alone and thereby denying themselves assistance in the event of an overdose."
(Heroin Toxicity or Overdose) "The main toxic effect is decreased respiratory rate and depth, which can progress to apnea. Other complications (eg, pulmonary edema, which usually develops within minutes to a few hours after opioid overdose) and death result primarily from hypoxia. Pupils are miotic. Delirium, hypotension, bradycardia, decreased body temperature, and urinary retention may also occur.
"Normeperidine, a metabolite of meperidine, accumulates with repeated use (including therapeutic); it stimulates the CNS and may cause seizure activity."
"The disadvantage of continuing to describe heroin-related fatalities as 'overdoses' is that it attributes the cause of death solely to heroin and detracts attention from the contribution of other drugs to the cause of death. Heroin users need to be educated about the potentially dangerous practice of concurrent polydrug and heroin use."